Thunderstorm Wind, Rusk
- When
- January 7, 8:05 PM CST
- Where
- Rusk County, 5.73 mi N of Minden
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.102, -94.712
Multiple trees were downed on FM 840 near the intersection of CR 355.
An upper trough ejected east across the Central Plains on January 7th and into Iowa/Northern Missouri during the evening, inducing surface low development farther south over Southern Oklahoma which moved east into Central Arkansas by the evening. This system reinforced a cold front southeast across the Southern Plains during the afternoon, and into East Texas during the mid and late evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper trough ejected east across the Central Plains on January 7th and into Iowa/Northern Missouri during the evening, inducing surface low development farther south over Southern Oklahoma which moved east into Central Arkansas by the evening. This system reinforced a cold front southeast across the Southern Plains during the afternoon, and into East Texas during the mid and late evening hours. Meanwhile, another shortwave trough rapidly traversed east from Northern Baja and merged with the southern extent of the upper trough axis over East Texas, increasing large scale forcing along and ahead of the front. Low level moisture return was already underway across East Texas and North Louisiana ahead of the front, and was sufficient enough for the development of scattered to numerous showers and thunderstorms across these areas during the evening and overnight hours. While shear ahead of the front was strong, instability was not particularly high across the area, but was adequate enough for the development of isolated strong to severe thunderstorms across portions of Lower East Texas, which moved east-southeast into Western Louisiana during the late evening hours. Damaging winds downed multiple trees southeast of Henderson in Rusk County, before these storms eventually produced more damaging winds and large hail in Sabine Parish Louisiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 7, 7:07 PM CST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 707 PM CST Sat Jan 7 2023 ...New AVIATION... .SHORT TERM... (This evening through Sunday Night) Issued at 241 PM CST Sat Jan 7 2023 A cold front from near Lufkin to Texarkana to continue to shift southeast through the afternoon into this evening. Front to tap into rich gulf moisture, characterized by dewpoint values in the mid 60s, which will lead to increased rain chances across mainly north Louisiana and deep east Texas this evening into overnight. Instability should be enough to support thunderstorms mainly along and ahead of the front. Southerly winds ahead of the front to become northwest in its wake late tonight. Overnight low temperatures to range from the mid 30s behind the front across southeast Oklahoma to the mid 50s across north Louisiana. Lingering convection to persist across portions of north Louisiana and the lakes region of deep east Texas on Sunday morning into the early afternoon hours as the front continues to shift southeast of the region. With northwest flow settling in aloft behind the front, expect mostly sunny skies across much of the region by late afternoon Sunday. Afternoon high temperatures are forecast to climb into the lower 60s. Stable conditions expected on Sunday night with overnight lows forecast to fall into the upper 30s to lower 40s. /05/ && .LONG TERM... (Monday through next Friday) Issued at 241 PM CST Sat Jan 7 2023 As the work week begins a 1024mb air mass will be over TN and a light return flow off the Gulf for us. Highs will rebound after a chilly start with low 60s to low 70s by midweek. A little weak upper disturbance along the Gulf coast will increase the clouds and graze our southern fringe with some light showers at most. Surface winds will veer to SW briefly before returning S/SE into midweek with that warmer trend on temps ahead of our next cold front. Which will be associated with a deep closed low that will be powering into the central CA coast and then head across the divide during midweek. Lows will continue a warming trend through the 40s Tuesday and into the 50s for Wednesday and Thursday. The GFS is slightly slower the ECMWF with the core low of 550dam over the OK/TX panhandle and parts of KN. While the faster ECMWF is similar on strength, but edging over MO for early Thursday. NBM is looking at the GFS's pace with a wet day on Thursday. The WPC has us in for another half inch to right at an inch for the most part. In the wake of this upper low, a 1028mb elongated surface air mass will be moving across the entire MS River Valley for a bit cooler temps Friday and Saturday, beyond this air mass, expect a nice bit of ridging to ease off the front range and move into the nation's heartland and make for a nice recovery of temps back to above average for much of the country. Then another deep trough to start next work week. /24/ && .AVIATION... (00Z TAFS) Issued at 610 PM CST Sat Jan 7 2023 For the 08/00Z TAF period, a range of flight categories to begin this period as most sites remain VFR while LIFR cigs/vsbys have developed at ELD ahead of an approaching cold front. This front will help to scour out some of this moisture later tonight, but some scattered convection will be possible in the meantime. For this reason, did include VCSH/VCTS at most sites this evening through the overnight hours, especially our southern and eastern terminals where the front has yet to clear. Otherwise, expect improving conditions through the latter half of the period with winds shifting N/NW with fropa and speeds ranging from 5-10 kts. /19/ && .PRELIMINARY POINT TEMPS/POPS... SHV 48 62 41 62 / 50 10 0 10 MLU 53 62 40 60 / 80 20 0 0 DEQ 39 62 35 61 / 10 0 0 0 TXK 44 61 39 62 / 20 0 0 0 ELD 45 59 37 59 / 40 10 0 0 TYR 44 63 41 64 / 30 0 0 10 GGG 45 62 40 63 / 40 0 0 10 LFK 50 65 43 65 / 80 20 0 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...05 LONG TERM....24 AVIATION...19
Hazardous Weather Outlook National Weather Service Shreveport LA 520 AM CST Sat Jan 7 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-081130- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 520 AM CST Sat Jan 7 2023 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. Scattered showers and a few thunderstorms will develop across portions of the area today, becoming more widespread by this afternoon and into the overnight and early Sunday morning. The best chances will be for areas southeast of I-30. Severe thunderstorms are not anticipated at this time, although, we could see between one and two inches of rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No severe weather is anticipated at this time through Friday, however, we are watching for the potential for some stronger thunderstorms towards the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Shreveport LA
802 PM CST Sat Jan 7 2023
TXZ150-151-080300-
Panola TX-Rusk TX-
802 PM CST Sat Jan 7 2023
...A strong thunderstorm will impact portions of Panola and central
Rusk Counties through 900 PM CST...
At 801 PM CST, Doppler radar was tracking a strong thunderstorm near
Pinehill, or 7 miles east of Henderson, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carthage, Beckville, Deberry, Pinehill, Midyett, Chapman, Deadwood,
Front, Church Hill and Fairplay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3225 9477 3239 9404 3211 9405 3204 9473
TIME...MOT...LOC 0201Z 258DEG 27KT 3215 9466
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
19The Shreveport radar (KSHV), 91 km away, was scanning. The volume nearest the first event began at 02:04 UTC.
1 thunderstorm wind. Local standard time, as filed.
Multiple trees were downed on FM 840 near the intersection of CR 355.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064261.